Gut side effects
Description: corticosteroids can cause some gastrointestinal symptoms such as pain/cramps in the stomach and/or acid reflux. These symptoms are mild and can be treated relatively easily by your doctor. The risk of a more serious complication (e.g. peptic ulcer, pancreatic inflammation, colon infection) is much lower.
Frequency: about 10% of patients experience stomach pain when starting treatment. The risk of stomach ulcers and pancreatis caused by steroids is extremely low. However, corticosteroids can aggravate an existing stomach ulcer.
Subjects at risk: patients with a history of gastrointestinal diseases (including ulcers) are at greater risk. Furthermore, the risk of ulcers increases in patients receiving concomitant therapy with aspirin or non-steroidal anti-inflammatory drugs (e.g. diclofenac, naproxen…).
Long-term versus short-term treatment: gastrointestinal disorders can appear in the first days of treatment.
Prevention/treatment: in very rare cases, your doctor may prescribe preventative treatment of peptic ulcers via medication (anti-ulcer treatment). This treatment should never be systematically given to patients. It may however be needed if symptoms develop during corticosteroid therapy.
Screening: screening for these complications can be done by clinical examination, blood tests (e.g. pancreatitis) or a gastroscopy.
Reversibility: digestive problems disappear when treatment is discontinued. Sometimes they can even improve spontaneously despite an ongoing treatment with the same prescribed dose.
- The prescription of an anti-ulcer treatment is not systematic and is reserved for patients with more severe gastrointestinal problems.
- If symptoms such as abdominal pain, fever or unusual digestive problems (diarrhea, constipation) occur during corticosteroid therapy, notify your physician.
- We know that these gastro-intestinal symptoms can encourage you to disrupt your treatment. Before spontaneously reduce or disrupt your treatment, please notify your doctor as these symptoms are easily treated.
- Da Silva JA et al. Safety of low dose glucocorticoid treatment in rheumatoid arthritis: published evidence and prospective trial data. Ann Rheum Dis. 200
- Hoes JN et al. Adverse events of low- to medium-dose oral glucocorticoids in inflammatory diseases: a meta-analysis. Ann Rheum Dis. 2009
- Conn HO et al. Corticosteroids and peptic ulcer: meta-analysis of adverse events during steroid therapy. J Intern Med. 1994
- Garcia Rodríguez LA et al. The risk of upper gastrointestinal complications associated with nonsteroidal anti-inflammatory drugs, glucocorticoids, acetaminophen, and combinations of these agents. Arthritis Res. 2001
- Pecora PG et al. Corticosteroids and ulcers: is there an association? Ann Pharmacother. 1996
- Arena C et al. Impact of glucocorticoid-induced adverse events on adherence in patients receiving long-term systemic glucocorticoid therapy. Br J Dermatol. 2010
lastest update : February 20 2019